Illinois, 2015Flood in Illinois, January 3 to 5, 2015
January 3 to 5, 2015 · NWS PAH · 1 event in 1 county or zone
A very heavy rainfall event on the 3rd caused the Cache River to overflow its banks. A potent storm system lifted out of the Southwest during the first few days of the year.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very heavy rainfall event on the 3rd caused the Cache River to overflow its banks. A potent storm system lifted out of the Southwest during the first few days of the year. An area of low pressure opened up as it entered the southern Plains. Widespread moderate to heavy rain fell between the 2nd and 4th. One to three inch totals were common during this time period, with isolated reports between four and five inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 3, 2:58 AM CST, 8 hours 2 minutes earlier.
Area forecast discussion, Jan 3, 2:58 AM CST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
258 AM CST Sat Jan 3 2015
.SHORT TERM...(Today through Monday night)
Issued at 258 AM CST SAT JAN 3 2015
Widespread showers with some thunderstorms today through this
evening from west to east across the area, as a H5 low ejects NE
from the Plains to the Great Lakes later today through Sunday
morning. Locally heavy rain possible, but no headlines planned.
Overnight, the showers will taper off from west to east with
a dry slot working NE across the area. Would not rule out some
lingering drizzle given the residual low level moisture, in the
wake of a surface frontal passage during the late afternoon and
evening.
Secondary mid level s/wv will move rapidly from west to east
across the FA Sunday. Best layer moisture skirts the north part of
the area. But the models generate scant QPF east of the
Mississippi in a region of residual low level moisture. Will carry
slim chances of either light rain or light snow (probably
sprinkles and flurries). Nothing major. Temperatures should fall
through the day as CAA continues. First in a series of arctic
highs builds in Sunday night through Monday, with dry cold
conditions.
.LONG TERM...(Tuesday through Friday)
Issued at 258 AM CST SAT JAN 3 2015
Cold Canadian Polar airmass will be reinforced next week after the
initial surge of cold air moves into the WFO PAH CWA early Monday
morning (around daybreak). Anticipate an overall 25-30 degree drop
with the change in airmass behind the cold front. There may be some
initial diabatic release of heat from the rain that may have some
modification on temperatures going into Tuesday. However, two quick
(but dry) clippers will push across the area Tuesday night and
midday Friday. The first will provide sufficient cold air advection
and dry air to aid decent temperature drops and little warming
despite good to average insolation.
There may be a short period Wednesday night where wind chills may
dip close to Wind chill Advisory criteria late Wednesday night. At
this point, it is enough to mention in the Hazardous Weather Outlook
as a "heads up", but that is about it for now.
&&
.AVIATION...
Issued at 258 AM CST SAT JAN 3 2015
Cigs blo 1k/ft and MVFR vsbys will be predominant. ESE winds will
gradually become more southerly through the day, then veer SW
tonight in the wake of a surface frontal passage. Do expect some
TSRA in the area, but the chance at any of the Terminals is
limited. No inclusion at this time, however will monitor.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jan 3, 3:10 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CST SAT JAN 3 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 AM CST SAT JAN 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.
LIGHTNING WILL BE THE MAIN HAZARD. WIDESPREAD 1 TO 2 INCHES OF
RAIN...ON AVERAGE...IS EXPECTED TODAY THROUGH THIS EVENING. THE
LOCALLY HEAVY RAIN MAY CAUSE ISOLATED LOW IMPACT ISSUES SUCH AS
STANDING WATER IN FAVORED AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
IT WILL BE QUITE COLD WEDNESDAY INTO WEDNESDAY NIGHT WITH VERY
LOW WIND CHILL TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...RAINFALL REPORTS
WOULD BE BENEFICIAL.
In the hours before
Special weather statement, Jan 3, 5:53 AM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
553 AM CST SAT JAN 3 2015
KYZ001>013-015>017-020>022-031400-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-
CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...DIXON...MADISONVILLE...
HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON
553 AM CST SAT JAN 3 2015
...PATCHY DENSE FOG POSSIBLE THROUGH DAYBREAK...
SOME PATCHY DENSE FOG IS EXPECTED ACROSS WEST KENTUCKY THROUGH
DAYBREAK. EARLY MORNING TRAVELERS SHOULD USE CAUTION. ONCE RAIN
DEVELOPS ACROSS THE AREA THIS MORNING...VISIBILITIES SHOULD
IMPROVE SOME.
Flood, Pulaski
- When
- January 3, 11:00 AM CST to January 5, 11:00 PM CST
- Where
- Pulaski County, 3.61 mi WSW of Pulaski to 3.22 mi W of Pulaski
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 37.197, -89.259
One fatality occurred when a motorist drove around barricades into a flooded area along Sandusky Road. The area is fairly prone to flooding of the Cache River. The vehicle was found completely submerged in Cache River floodwaters. A volunteer fire and rescue squad located the vehicle and the body of the motorist. The body of the female motorist was found in a flooded field about 100 feet from the vehicle. It appeared she may have tried to turn around, and the vehicle ended up in a flooded ditch. The incident was reported by a tow-truck driver who towed a second vehicle out of the floodwater. The driver of the second vehicle got out safely, but the vehicle was almost completely submerged except for a small part of the top.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Pulaski | 2015-01-05 | 56 | Female | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 3, 2015$802,000 · EF2 · 29 events
- Flash Flood in Indiana, January 3, 20151 death · $20,000 · 1 event
- Marine High Wind in Hawaiian Waters, January 3, 20151 death · 1 injured · 50 kt wind · 1 event
- Cold in Illinois, January 3, 20151 death · 1 event
- Rip Current in Puerto Rico, January 3 to 7, 20151 death · 1 event
- Cold in Minnesota, January 3, 20151 death · 1 event
- Winter Storm and Winter Weather in Vermont, January 3 to 4, 2015$95,000 · 16 events
- Damaging Winds in Louisiana, January 3, 2015$53,000 · 55 kt wind · 14 events
- Tornadoes and Flash Flooding in Alabama, January 3, 20151 injured · EF1 · 16 events
- Ice Storm and Winter Storm in Washington, January 3 to 5, 201530 events
- Heavy Snow in Idaho, January 3 to 5, 201528 events
- Winter Storm and Winter Weather in New York, January 3 to 4, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551867.